Missouri, 2022Flash Flooding and Flood in Missouri, April 10 to 11, 2022
April 10 to 11, 2022 · NWS SGF · 30 events in 7 counties and zones
Strong to severe storms developed during the early morning hours and produced up to half dollar sized hail over southwest Missouri as a southward moving front passed through the region. The front stalled near the Arkansas state border during the morning and afternoon and leading to several rounds of thunderstorms and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms developed during the early morning hours and produced up to half dollar sized hail over southwest Missouri as a southward moving front passed through the region. The front stalled near the Arkansas state border during the morning and afternoon and leading to several rounds of thunderstorms and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 10, 4:34 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 10, 4:34 PM CST, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
534 PM CDT Sun Apr 10 2022
Key Messages:
1. Thunderstorms, some severe, likely late this evening through
tonight.
2. Additional rounds of severe thunderstorms Monday through
Wednesday, with the chances for widespread storms Tuesday night
and Wednesday.
3. Quiet but cooler weather is then expected for Thursday and
Friday.
.SHORT TERM...(This evening through tonight)
Issued at 255 PM CDT Sun Apr 10 2022
Moisture continues to surge northward into the area ahead of a
trough and cold front currently northwest and west of the CWA.
Models continue to show initiation of discrete convection along
and just north of the front as it moves into the I-44 corridor
late this evening (8pm-10pm time frame). With around 2,000 J/kg of
MLCAPE due to steep mid-level lapse rates and 40-50 kts of deep
layer shear, convection should quickly become strong to severe
after initiation. Supercells are possible for a short period of
time prior to upscale growth. While convection remains discrete,
hail to the size of ping pong balls (1.5") and 60mph winds would
be the primary hazards. A minimal chance for a short lived tornado
or two will exist since storms will be training along/near the
frontal boundary.
By around or shortly after midnight, storms should grow upscale to
multi-cell clusters and perhaps QLCS, mainly focusing south of
I-44 by that point. Mainly looking at a damaging wind threat with
this activity. Overall intensity and threat will gradually
diminish through the night. Depending on storm training, a flash
flood threat could develop over the southwestern CWA.
.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Apr 10 2022
The cold front will stall over the southeastern CWA Monday, but
guidance differs on how far southeast. A shortwave will then move
through Monday evening, which should lead to additional
thunderstorm development along the front. Overall agree with SPC
day 2 risk showing severe potential south of I-44, but confidence
in details is limited at this time since there are some unknowns
with how quickly earlier convection will evolve.
As a low 980s mb low moves across Nebraska (with a sharp surface
trough/cold front extending through Kansas), gusty southerly winds
are expected Tuesday. Could see gusts of 35-45 mph if higher end
of guidance verifies.
A shortwave will move through the area Tuesday evening,
potentially leading to convection. However, a strong cap will be
in place (250-350 J/kg of CIN) that should prevent most
convection. The severe weather threat is very conditional. If
convection can break through the cap and be sustained, strong
shear and very steep lapse rates/high instability would pose a
significant threat, especially with regard to very large hail.
Overall, the potential for convective initiation appears low
Tuesday evening.
The sharp trough and cold front will move through late Tuesday
night into Wednesday, bringing much better chances for widespread
convection and significant severe potential. Very steep mid-level
lapse rates will lead to as much as 2,000-3,000 J/kg of CAPE,
which when combined with favorable hodographs and 60-70 kts of
deep layer shear will allow for very large hail, strong damaging
winds, and tornado potential. There is some uncertainty in how
much instability may develop, so continue to check back for
updates. Overall, this period will see the highest chances for
widespread severe weather with this multi-day event.
Thursday and Friday will be quiet for the most part with highs in
the upper 50s to upper 60s. We could see lows in the mid to upper
30s early Thursday, so that period will need to be monitored for
frost potential.
There is a considerable amount of uncertainty for next weekend.
The forecast features chances for rain and highs in the mid 50s to
upper 60s, but expect changes for this period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CDT Sun Apr 10 2022
Showers and thunderstorms will move into the area tonight into
early Monday morning. SGF and JLN will likely see the thunderstorm
threat after 03z, with the main timeframe near and after 06z. BBG
will see the main thunderstorm threat closer to 09z. Gusty
south winds up to 30kts will continue through the overnight hours
until the thunderstorms arrive, then a cold front will switch
winds to the north. Some thunderstorms overnight could be severe.
Northerly winds will continue through Monday. MVFR ceilings and
vis are likely to develop Monday morning and last through Monday
afternoon. IFR ceilings are possible at BBG.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 2:27 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
327 PM CDT Sun Apr 10 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
327 PM CDT Sun Apr 10 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Significant lightning risk.
Limited excessive rainfall risk
Limited non thunderstorm wind risk.
Elevated fire weather risk.
DISCUSSION...
Southerly winds will continue to gust to 30 to 45 mph into this
evening. Dry conditions across portions of the area combined with
these gusty winds will lead to elevated fire weather conditions
through this afternoon.
A cold front will move southeast into the area this evening into
tonight. This front will be the focus for thunderstorms at times
with some severe storms possible with large hail to 1.5 inches in
diameter, damaging winds to 60 mph and an isolated tornado being
the main concerns. Localized flooding will be possible if
thunderstorms move over the same areas repeatedly.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A cold front will stall over the region Monday. This front will
remain the focus for thunderstorms at times with some severe
storms possible with large hail and damaging winds being the main
concerns.
Additional storms will be possible Tuesday and Wednesday as a
large storm system moves through the central U.S.. Severe storms
will again be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening into tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
Event by event
21 hail, 5 flash flood, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Heavy Rain, Jasper
- When
- April 10, 6:47 PM CST to April 11, 6:47 PM CST
- Where
- Jasper County, 0.88 mi SE of (Jln)joplin Muni Arp
- Reported by
- Mesonet
- Coordinates
- 37.140, -94.490
The Mesonet Station GW1463 at Webb City recorded a 24 hour rainfall total of 4.25 inches.
Hail, Jasper
- When
- April 10, 11:30 PM CST
- Where
- Jasper County, 2.14 mi NNW of Carthage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.200, -94.330
Quarter sized hail was reported via social media.
Hail, Jasper
- When
- April 10, 11:34 PM CST
- Where
- Jasper County, 0.55 mi E of Joplin
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.080, -94.510
Nickle sized hail was reported.
Hail, Jasper
- When
- April 10, 11:52 PM CST
- Where
- Jasper County, 1.3 mi WNW of Duenweg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.090, -94.440
Penny sized hail was reported via MPing.
Hail, Jasper
- When
- April 10, 11:52 PM CST
- Where
- Jasper County, 1.49 mi SSW of Prosperity
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.110, -94.440
Half dollar sized hail was reported via social media.
Hail, Jasper
- When
- April 10, 11:53 PM CST
- Where
- Jasper County, 0.88 mi NE of Carthage
- Measured
- 0.88 in hail
- Reported by
- State Official
- Coordinates
- 37.180, -94.310
Nickle sized hail was reported.
Hail, Jasper
- When
- April 11, 12:04 AM CST
- Where
- Jasper County, 1.49 mi NNW of (Jln)joplin Muni Arp
- Measured
- 0.88 in hail
- Reported by
- State Official
- Coordinates
- 37.170, -94.510
Nickle sized hail was reported.
Flash Flood, Jasper
- When
- April 11, 12:09 AM CST to 8:00 AM CST
- Where
- Jasper County, 2.35 mi NNW of Duquesne to 1.88 mi NNW of Duquesne
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.110, -94.490
Heavy rainfall caused street flooding after rainfall with 2 to 3 inch per hour rates moved through the city.
Flash Flood, Jasper
- When
- April 11, 12:09 AM CST to 8:00 AM CST
- Where
- Jasper County, 0.88 mi SE of Carthage Myers Arpt to 0.69 mi ESE of Carthage Myers Arpt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.140, -94.310
Heavy rainfall caused significant street flooding as rainfall with 2 to 3 inches per hour rates moved over the area.
Hail, Lawrence
- When
- April 11, 12:30 AM CST
- Where
- Lawrence County, 4.29 mi SSW of Plew
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.140, -94.050
Dime to quarter sized hail was reported.
Thunderstorm Wind, Newton
- When
- April 11, 12:30 AM CST
- Where
- Newton County, Westview to 0.76 mi E of Westview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.830, -94.520
Large limbs and a couple of trees were reported down. A small outbuilding was also blown over.
Flash Flood, Jasper
- When
- April 11, 12:31 AM CST to 8:00 AM CST
- Where
- Jasper County, 1.1 mi W of Chitwood to 0.65 mi W of Chitwood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.100, -94.570
Heavy rainfall caused up to 3 feet of flowing water across a low water area.
Flash Flood, Jasper
- When
- April 11, 12:31 AM CST to 8:00 AM CST
- Where
- Jasper County, 1.3 mi ESE of Tuckahoe to 1.61 mi SE of Tuckahoe
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.120, -94.510
Heavy rainfall caused up to 3 feet of water across multiple city streets.
Thunderstorm Wind, Newton
- When
- April 11, 12:35 AM CST
- Where
- Newton County, 2.21 mi W of Belfast to 0.4 mi SSE of Belfast
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 36.870, -94.490
Significant damage to the underpinning of a mobile home from high winds occurred.
Flash Flood, Jasper
- When
- April 11, 12:54 AM CST to 8:00 AM CST
- Where
- Jasper County, 1.38 mi S of Chitwood to 1.44 mi S of Chitwood
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.080, -94.550
Heary rainfall caused up to 4 inches of flowing water across several city streets.
Hail, Greene
- When
- April 11, 12:59 AM CST
- Where
- Greene County, 2.2 mi E of Sacville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.400, -93.390
Penny sized hail was reported via MPing.
Hail, Dallas
- When
- April 11, 1:00 AM CST
- Where
- Dallas County, 2.34 mi SSE of Foose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.540, -93.130
Quarter sized hail was reported via social media.
Hail, Lawrence
- When
- April 11, 1:05 AM CST
- Where
- Lawrence County, 0.55 mi W of Pierce City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.950, -94.010
Dime size hail was reported.
Hail, Greene
- When
- April 11, 1:20 AM CST
- Where
- Greene County, 0.69 mi N of Willard
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.310, -93.430
Half dollar sized hail was reported.
Hail, Dallas
- When
- April 11, 1:27 AM CST
- Where
- Dallas County, 0.88 mi NE of Olive
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.460, -93.140
Quarter sized hail was reported via social media.
Hail, Greene
- When
- April 11, 1:41 AM CST
- Where
- Greene County, 1.1 mi W of Sequiota
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.150, -93.250
Penny sized hail was reported via MPing.
Hail, Greene
- When
- April 11, 1:49 AM CST
- Where
- Greene County, 2.31 mi WSW of Wildwood Estates
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.110, -93.290
Penny sized hail was reported via MPing.
Hail, Laclede
- When
- April 11, 2:05 AM CST
- Where
- Laclede County, 0.69 mi S of Morgan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.510, -92.680
Quarter sized hail was reported via MPing.
Hail, Phelps
- When
- April 11, 2:34 AM CST
- Where
- Phelps County, 3.52 mi NW of Yancy Mills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -91.890
Penny sized hail was reported.
Hail, Phelps
- When
- April 11, 2:35 AM CST
- Where
- Phelps County, 0.88 mi NE of Newburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.930, -91.890
Quarter sized hail was reported via social media.
Hail, Phelps
- When
- April 11, 2:42 AM CST
- Where
- Phelps County, 4.06 mi ENE of Vida
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.870, -91.750
Nickle to quarter sized hail was reported.
Hail, Lawrence
- When
- April 11, 11:45 AM CST
- Where
- Lawrence County, Pierce City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.950, -94.000
Nickle sized hail was reported via social media.
Hail, Greene
- When
- April 11, 1:14 PM CST
- Where
- Greene County, 2.14 mi SSE of Springfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.170, -93.290
Dime sized hail was reported.
Hail, Newton
- When
- April 11, 1:43 PM CST
- Where
- Newton County, 0.88 mi SW of Seneca
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -94.610
Penny sized hail was reported.
Flood, Laclede
- When
- April 11, 2:30 PM CST to 8:00 PM CST
- Where
- Laclede County, 2.07 mi N of Hazelgreen to 2.46 mi N of Hazelgreen
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.800, -92.430
State Highway FF at Bear Creek was flooded and impassable.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, April 10 to 13, 20221 death · $200,000 · 13 events
- Hail and Damaging Wind in Texas, April 10 to 11, 20221 death · $50,000 · 1 in hail · 7 events
- Rip Current in Florida, April 10, 20221 death · 1 event
- Tornado and Hail in Oklahoma, April 10 to 11, 2022$205,000 · 1.75 in hail · 14 events
- Wildfire and High Wind in Colorado, April 10, 20223 injured · 74 kt wind · 7 events
- Hail and Damaging Winds in Kansas, April 10 to 12, 20221.75 in hail · 17 events
- Strong Wind in Missouri, April 10, 2022$11,000 · 11 events
- Heavy Snow and High Wind in Utah, April 10 to 13, 202265 kt wind · 11 events
- Winter Storm and Winter Weather in Oregon, April 10 to 11, 20229 events
- Winter Weather in California, April 10 to 12, 20229 events
- High Wind and Strong Wind in California, April 10 to 12, 2022$5,000 · 67 kt wind · 8 events
- High Wind in Wyoming, April 10, 202261 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018933, 1018866, 1018835, 1018836, 1018839, 1018837, 1018838, 1019040, 1019041, 1018853, 1018878, 1019042, 1019043, 1018877, 1019044, 1018840, 1018846, 1018854, 1018850, 1018869, 1018847, 1018848, 1018845, 1018849, 1018855, 1018856, 1018861, 1018852, 1018851, 1019045.